Thursday, October 18, 2007

My First 2 Weeks with Sandostatin

The following might be too much information for most people, but as I was experiencing extreme side effects, my boyfriend was desperately searching the internet to determine if the severity of my side effects were considered typical. He had trouble finding comments from people who were using Sandostatin to control acromegaly, so I thought I'd toss my experience out there.

Sandostatin has a very contradictory list of side effects- it's almost comedic. Sandostatin is sometimes prescribed to control diarrhea, but when used in other situations in can cause diarrhea It can also cause constipation. You can get Hypoglycemia or hyperglycemia.

I had the sub-cutaneous test and experienced slightly loose stools, but other than that, I was fine. I therefore assumed that everything would be fine with the LAR (long acting) dose. Here's what happened:

Friday: Got the shot. Soreness from injection made it hard to go up stairs/stand up/sit down. Could walk OK but felt like I looked like an old lady. Slightly traumatized but overall, totally fine.

Saturday: Felt better, soreness pretty much gone. Noticed that joints seemed to be "popping" more- hips, shoulders felt looser.

Sunday: Felt good enough to go to ballet class. Noticed that feet and spine seemed more flexible.

Monday: Felt fine. Looked for signs that skin was less oily, but didn't see any dramatic difference.

Tuesday: Felt fine. Went to ballet class. Noticed that overall, tendons were looser.

Wednesday: Ate fast food for dinner. Went to bed feeling with stomach feeling gurgley, woke up in the middle of the night with gas, abdominal pain, chills, and diarrhea. Blamed fast food for giving me food poisoning.

Thursday: By midday, my intestines cleared and I felt good enough to have carrot cake after dinner. That evening, I felt abdominal distress again, and I suspected the carrot cake was also tainted. Did not sleep all night because of discomfort and diarrhea.

Friday: Like the day before, felt fine by midday and ate tuna salad at dinner and had same intestinal problems as the previous two nights. I blamed the tuna salad but started to suspect that something besides food poisoning might be creating the problem.

Saturday: Ate home cooked dinner at Aunt's house: Turkey, mashed potatoes. gravy. Slept through the night for the first time since Wednesday and digestion was almost normal. Thought maybe I had gotten through the food poisoning.

Sunday: Felt a little better. Went to hot tub/sauna spa with friend. Ate at salad bar buffet for dinner. Start to feel worse almost immediately after dinner- gas, diarrhea gurgling, chills, and sweats again. Chewed on some immodium tablets which helped temporarily (a few hours after each tablet), but couldn't sleep because of discomfort and going to bathroom.

Monday: Felt horrible again (still cramps, bloating, diarrhea Tried to take another immodium tablet to feel better. Within 10 minutes of taking tablet, ran to bathroom and projectile vomited a huge quantity. Feel better immediately, but was still concerned about diarrhea. Called my doctor, who believed that it was a side effect from medication, recommends drinking electrolyte drinks, and suggests going to ER if I can't keep liquids down. My doctor assured me that the side effects would gradually lessen. Dinner: rice "chowder" soup, carefully chewed.

Tuesday: Ate only soup, bananas, tea with honey and electrolyte drinks. Headache and tired but diarrhea is limited to the morning.

Wednesday: Still had diarrhea in the morning. Consumed only soup, tea, bananas, drinks, and really soft foods. Had weird burps.

Thursday: (Today) Still got diarrhea in the morning, but at least I can sleep through the night and I can eat a few things. I've lost 3 lbs, and I still have a headache whenever I stand up. I have to talk to my doctor next week about whether or not I should try to continue with Sandostatin. Of course I want it to be working but I kind of hope that it doesn't so I don't have to risk going through all of this again. Maybe it will be better once my body adjusts to it.


Ken D. Webber said...

wow! My doctor wants me on shots too but I'm still holding out to the bare minimum with cabergoline. Maybe there's an adjustment period for the drugs?

Anonymous said...

Really surprised. I know a few people on Sandostatin and never heard of anyone reacting so badly. What dosage are you on? I really hope it clears up soon.


Anonymous said...

There is a lot to be said on why the drug company recommends starting on the daily sandostatin to amke sure there are no adverse reactions. I started in April with the daily had and still have some loose stools, but nothing I can not handle. I was on the daily for about 4 weeks prior to starting on the LAR and still have to suppliment with the daily at times. I am sorry you are having such a problem with it.


jf said...

how do I get added to the list of acro bloggers..this site has been very helpful but I don't know very much about blogging